Overdose of amphetamines


General or Other | - Others | Overdose of amphetamines (Disease)


Description

Amphetamine is in a class of drugs that mimic the hormone adrenaline, which is released in our bodies during times of stress. Since it mimics adrenaline, Amphetamines also heighten the senses and makes its user feel more alert and awake.

Some signs of an amphetamine overdose can be restlessness, tremor, rapid breathing, confusion, panic, nausea, vomiting or seizures. If you think you or someone around you is overdosing it is important to seek medical help immediately.

Causes and Risk factors

Amphetamines stimulate the central nervous system by increasing the amount of certain chemicals in the body. As a result, the drug increases an individual’s heart rate and blood pressure to make them feel euphoric and energized.

An amphetamine overdose can be very dangerous, especially if the user has mixed amphetamines with other substances such as alcohol, cocaine or ecstasy.

Diagnosis and Treatment

A physical exam and lab tests may be performed to rule out organ damage.

The treatment depends on severity of symptoms but can include antipsychotics (haloperidol), benzodiazepines (diazepam, lorazepam) and intravenous fluids. Psychologic counseling for addiction is often warranted. ...